Wyoming, 2022

High Wind in Wyoming, January 7, 2022

January 7, 2022 · NWS RIW · 4 events in 4 counties and zones

A cold front moving across Wyoming brought light snow to the area, but the primary impact was from high wind and blowing snow. The strongest winds occurred in northwest Wyoming.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moving across Wyoming brought light snow to the area, but the primary impact was from high wind and blowing snow. The strongest winds occurred in northwest Wyoming. Wind-prone areas near Clark saw the highest gusts with a peak of 107 mph. Along the Chief Joseph Highway, the maximum wind gust was 89 mph. High wind also occurred in central Wyoming, especially around Casper. Wind gusts of 77 mph were reported along Wyoming Boulevard to the south of Casper, and a gust to 73 mph was measured at I-25 and Hat Six Road. The ASOS at Casper-Natrona County International Airport clocked a wind gust of 60 mph. The mountains also saw high wind with measured speeds of 83 mph at Red Canyon in the Wind River Range and at the Fales Rock RAWS site in the Green Mountains. The high wind and blowing snow resulted in very difficult travel with some roads closed to high-profile vehicles for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 7, 2:50 AM MST, 38 minutes earlier.

Area forecast discussion, Jan 7, 2:50 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
250 AM MST Fri Jan 7 2022

.SHORT TERM...(Today through Saturday)
Issued at 230 AM MST Fri Jan 7 2022

The next in a series of troughs races across the northern Rockies
today, bringing another round of snowfall to the western mountains,
while winds increase across central WY. The trough will be
approaching the western mountains early this afternoon, with snowfall
increasing through the day. Initial impacts will be across YNP and
the Absarokas, before shifting southward into the Tetons and Salts
and Wyomings. Winter Weather Advisories are already in effect for
far NW WY for the expected early increase in snow, and go into
effect for the Tetons and Gros Ventre around midday. The trough will
be bringing along a deepening cold front through the day, which will
bring a tighter gradient across the state. Gusty winds will be a
significant impact for higher elevations and the Wind Corridor
across central WY through this evening. Winter Advisories are
already in effect for the Wind River Range and from South Pass
northeast to Casper and into southern Johnson County for the
increased blowing snow impacts today. This impact will decrease some
in the afternoon, as the southwest winds will bring a noticeable
temperature increase, especially in downsloping areas just off the
Winds and Casper Mountain. Even with remaining snowpack across WY,
some temperatures into the 40s along the I-25 corridor can be
expected. The southwest winds will also help scour out the cold pool
trapped in the Wind River Basin, the Big Horn Basin, and jackson
Hole and Star Valley, which should help temps recover into the 30s
to near 40.

Once this system sweep to the southeast tonight, A lull in the
active weather will be noted into Saturday. Cooler temps will be
noted behind the front, but the airmass behind the front is not a
strong cold pool, so temps should only be about 5 to 10 degrees
below today's highs, depending on how much of the remaining
surface snow pack fades in today's "heat".

.LONG TERM...(Saturday night through Thursday)
Issued at 230 AM MST Fri Jan 7 2022

Things look relatively quiet through much of the period. Some
lingering moisture and cyclonic curvature will keep some snow
showers over the northwestern mountains, but nothing of consequence,
these then move out by sunrise on Sunday. Ridging then builds in
across the area for an extended period and brings a prolonged period
of dry weather. An Alberta clipper looks to have shifted even futher
to the east of Wyoming and will have no impacts on the area. The
main concern will be temperatures, mainly inversions that will be
possible over the basins and valleys. A lot will depend on snow
cover. The western valleys that have a substantial snowcover may see
the snow continue to have refrigeration with the snow. Many areas
East of the Divide, they may be weaker. Areas that got only a few
inches of snow on Wednesday for example. Places that saw warm
temperatures on Friday may have seen a lot of the snow cover erode
that would limit albedo for example. But all in all a nice break
from the recent active pattern.

The uncertainty comes in toward the end of the period with a Pacific
system moving in from the northwest. The GFS shows the ridge holding
through the hold period, deflecting the system well to the north.
The European breaks down the ridge and moves it over Wyoming. But
even it splits the system with the best moisture and forcing
remaining south of the area as a closed low develops and tracks
toward the desert southwest. That would leave Wyoming with only
light precipitation for the end of the week. And it could end up
bring even later given the fast model bias for Pacific systems in
the the long range period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will prevail through the period. A gusty wind will
occur at KCPR and KCOD today and tonight. A gusty wind will develop
at KLND, KRIW, and KWRL by 18Z and continue into the evening hours.
Isolated snow showers are possible after 23Z through 05Z.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Fog may occur at KBPI and KPNA through 15Z with IFR to LIFR
conditions. KRKS will be windy today, decreasing some tonight.
Scattered rain and snow showers will occur in the west after 18Z
through 00Z, then mainly snow showers through 06Z. Areas of MVFR
conditions will occur with the snow showers. A gusty wind will be
common at the other terminal sites through 00Z, then decrease.
Partial mountain obscuration will occur through the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&

.FIRE WEATHER...
Issued AT 230 AM MST Fri Jan 7 2022

Only fire weather interest will be some very gusty winds today,
mainly for fire zones 276, 280, and 289, where gusts reaching 60
mph are possible. This will provide some good to excellent
ventilation, but may also bring some blowing and drifting snow
through early afternoon. Snowfall continues for the western
mountains through this evening, before ending through the middle
of next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Saturday for WYZ001-002-
014-015.

Winter Weather Advisory until 5 PM MST this afternoon for WYZ003-
019-020.

Winter Weather Advisory until 5 PM MST this afternoon for WYZ011.

Winter Weather Advisory from 11 AM this morning to 5 AM MST
Saturday for WYZ012.

&&

SHORT TERM...Straub
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...Straub
Hazardous weather outlook, Jan 6, 8:17 PM MST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
817 PM MST Thu Jan 6 2022

WYZ001>020-022>030-072115-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
817 PM MST Thu Jan 6 2022

...Winter Weather Advisories for Blowing Snow and Additional Snow
Across the West in effect Tonight through Saturday Morning...

...Winter Weather Advisory for Blowing Snow in the wind corridor
of Central Wyoming, from Beaver Rim through most of Natrona County,
late tonight and Friday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

Light snow in the west overnight.

Gusty winds with the existing snowpack, will cause blowing snow
across much of the area tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Strong winds from the Red Desert to Natrona County, as
well as the Cody Foothills. Blowing snow is expected across these
areas.

Friday and Friday Night...Light to moderate amounts of snow
possible over the far west.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall amounts.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
January 7, 3:28 AM MST to 2:46 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High wind occurred in portions of Natrona County. The peak wind gust reported was 77 mph along Wyoming Boulevard to the south of Casper. The ASOS at Casper/Natrona County International Airport reported a wind gust of 60 mph.

High Wind, Cody Foothills

When
January 7, 6:31 AM MST to 11:18 PM MST
Where
Cody Foothills forecast zone
Measured
93 kt (107 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Very strong wind occurred in portions of the Cody Foothills. To the west of Clark, there were many wind gusts exceeding hurricane force with a maximum gust of 107 mph. A 65 mph wind gust was reported along Wyoming Highway 120 to the north of Meeteetse.

High Wind, Wind River Mountains East

When
January 7, 11:01 AM MST to 12:30 PM MST
Where
Wind River Mountains East forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A maximum wind gust of 83 mph was reported at Red Canyon along Wyoming Highway 28. The Wind River RAWS site had a maximum wind gust of 78 mph.

High Wind, Green Mountains & Rattlesnake Range

When
January 7, 11:10 AM MST to 2:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A maximum wind gust of 83 mph was reported at the Fales Rock RAWS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003687, 1003689, 1003685, 1003688.